Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 20, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 22, 2020, 5:56 PM EDT for 4 counties in North Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 5:56 PM EDT (21:56 UTC)
- Expired
- May 22, 2020, 6:14 PM EDT
- In force
- 18 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Harnett County, NC, Hoke County, NC, Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:56 PM EDT | TSTM WND DMG | 1 Sse Southern Pines, NC | SEVERAL TREES DOWN ON SOUTH VALLEY RD IN SOUTHERN PINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:14 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277
WFUS52 KRAH 222156
TORRAH
NCC085-093-105-125-222230-
/O.NEW.KRAH.TO.W.0020.200522T2156Z-200522T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
556 PM EDT Fri May 22 2020
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Southeastern Moore County in central North Carolina...
Southwestern Harnett County in central North Carolina...
South central Lee County in central North Carolina...
Northwestern Hoke County in central North Carolina...
* Until 630 PM EDT.
* At 556 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Southern Pines, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Moore, southwestern Harnett, south central Lee and
northwestern Hoke Counties, including the following locations...
Taylortown, Olivia, Pineview, Vass and Whispering Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3509 7944 3520 7953 3542 7911 3522 7896
3519 7909 3518 7910
TIME...MOT...LOC 2156Z 240DEG 45KT 3517 7941
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
772 follow-up statements
587
WWUS52 KRAH 222203
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
603 PM EDT Fri May 22 2020
NCC085-093-105-125-222230-
/O.CON.KRAH.TO.W.0020.000000T0000Z-200522T2230Z/
Moore NC-Harnett NC-Lee NC-Hoke NC-
603 PM EDT Fri May 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHEASTERN MOORE...SOUTHWESTERN HARNETT...SOUTH CENTRAL LEE AND
NORTH CENTRAL HOKE COUNTIES...
At 603 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Southern Pines, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Southern Pines, Whispering Pines, Vass, Cameron, Olivia and Pineview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3514 7935 3522 7943 3542 7911 3526 7899
TIME...MOT...LOC 2203Z 238DEG 35KT 3521 7934
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
77333
WWUS52 KRAH 222214
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
614 PM EDT Fri May 22 2020
NCC085-093-105-125-222223-
/O.CAN.KRAH.TO.W.0020.000000T0000Z-200522T2230Z/
Moore NC-Harnett NC-Lee NC-Hoke NC-
614 PM EDT Fri May 22 2020
...THE TORNADO WARNING FOR SOUTHEASTERN MOORE...SOUTHWESTERN
HARNETT...SOUTH CENTRAL LEE AND NORTH CENTRAL HOKE COUNTIES IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Harnett... Lee and Hoke Counties.
LAT...LON 3514 7935 3522 7943 3542 7911 3526 7899
TIME...MOT...LOC 2210Z 240DEG 45KT 3528 7920
$$
77What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 22, 3:25 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 22, 3:25 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 325 PM EDT Fri May 22 2020 .SYNOPSIS... Deep low pressure over southern Ohio will track eastward to Maryland through this evening, as an upper level disturbance crosses the Carolinas. The low pressure area will continue pushing eastward, moving off the Mid Atlantic coast Saturday morning. An upper level high pressure ridge will build over North Carolina this weekend through early next week, bringing drier conditions and warmer temperatures. && .NEAR TERM /THROUGH TONIGHT/... As of 325 PM Friday... The primary concerns over the next ~15 hours are the convective complex crossing the area through mid evening and the risk of fog/stratus tonight. The column continues to destabilize over central NC with heating, although this process has been hindered by residual CINH, mainly across the northern half. We should continue to see MLCAPE rise over the next few hours, especially S of Hwy 64, as 35-40 kts of effective shear overspreads the area from the W with steepening low and mid level lapse rates. The wind profile remains favorable for strong to severe storms, long and a bit curved due to the backing of near-surface winds ahead of the convection. This line should maintain strength as it tracks E along the CAPE gradient within positive theta-e advection, although we'll need to monitor the outflow as it is currently starting to outrun the band of peak reflectivity. Will continue to mention the potential for strong wind gusts and hail across the S from late afternoon through mid evening, based on the downstream environment. Scattered showers will trail behind this line for several more hours, however there will be a decreasing trend in pops for the overnight. Dewpoints will stay well in the 60s, so with loss of heating and decrease in clouds overnight to foster radiational cooling amidst light winds, we should see stratus and fog develop once again. Expect lows in the 60s. -GIH && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 255 PM Friday... While the surface low associated with this week's upper level low will move off the New Jersey coast Saturday, the cold front will extend southwest back across North Carolina. This should allow for another round of showers and storms during the afternoon hours. While instability values will be modest, a relative lack of wind shear should prevent storms from becoming too strong. Precipitation coverage will rapidly decrease with the loss of daytime heating, and after midnight any showers should generally be contained to the Fayetteville region. With upper ridging building into the region, high temperatures will rise a couple degrees from today's values. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 255 PM Friday... An upper level high will develop across the southeastern United States, reaching its peak in magnitude late Tuesday into early Wednesday. While most of the forecast area will have a chance of thunderstorms Sunday, the ridge axis should slide west for Monday and Tuesday, keeping just a slight chance of thunderstorms in westernmost counties. The upper level ridge will move off the New England coast Wednesday and Thursday, and what is expected to sneak in behind the upper level ridge? This week's upper level low, after having moved out to sea, moving over Bermuda, and rotating clockwise around the upper level high! While not nearly as strong as it has been this week, the circulation will cycle back towards the Atlantic coastline, returning scattered showers and thunderstorms to the forecast for Wednesday, Thursday, and Friday. However, the impacts are not expected to be nothing like how this previous week has been. Skies should remain partly cloudy and highs will be in the lower 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 205 PM Friday... VFR conditions across central NC will hold through early evening, although a cluster of showers and strong storms will cross the area between 4 pm and 9 pm, bringing a period of MVFR to IFR cigs/vsbys, heavy downpours, strong/shifting winds with heights, and potentially damaging surface wind gusts. Behind these showers/storms, starting mid to late evening, there is a good chance for IFR to LIFR conditions to develop at all terminals, given the combination of high humidity and light winds. These sub-VFR conditions will dominate until around 14-15z Sat morning, when an improvement to VFR is expected with heating. Looking beyond 18z Sat, another round of late-day storms is expected, most likely impacting areas from INT/GSO southeast to FAY from late afternoon through mid evening. Sub-VFR conditions will once again be possible after midnight, lasting for a couple of hours past sunrise Sunday, at all sites. Following this, we'll see a general trend to drier weather through the middle of next week, although patchy early-morning sub-VFR conditions remain possible, along with a risk of isolated late-day storms near INT/GSO. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Green LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, May 22, 4:13 AM EDT, 13 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 413 AM EDT Fri May 22 2020 NCZ021-022-038-039-073-074-083-084-230815- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond- 413 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Area creeks continue to run high and in some cases out of their banks from the recent heavy rainfall over the past few days, When encountering any flooded roadways, motorists are advised to turn around, don't drown. Scattered thunderstorms are expected to move into the area late this afternoon and evening. The strongest storms will be capable of producing isolated thunderstorm wind damage and hail. Additionally, a quick half inch downpour could exacerbate the already saturated soils across the western Piedmont, and could result in some isolated flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-040>043-075>078-085-086-088-089-230815- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee- Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 413 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to move into the area late this afternoon and evening. The strongest storms will be capable of producing isolated thunderstorm wind damage and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 5:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 6 SSE BADIN 35.33N 80.08W
05/22/2020 STANLY NC 911 CALL CENTER
TREE DOWN ON STRAND DRIVE IN ALBEMARLE, NC .
&&
CCLocal storm report, May 22, 5:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 2 E STANFIELD 35.23N 80.39W
05/22/2020 STANLY NC 911 CALL CENTER
MULTIPLE TREES DOWN ON GRIFFIN GREEN
BOULEVARD & BIG LICK RD IN STANFIELD, NC.
&&
CCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:18 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Orange, Randolph, Wake | 72 min |
| May 21, 9:30 PM EDT | Areal Flood Advisory | RAH | Durham, Franklin, Granville, Wake | 111 min |
| May 21, 10:25 PM EDT | Special Weather Statement | RAH | Franklin | 50 min |
| May 21, 11:57 PM EDT | Special Weather Statement | RAH | Edgecombe | 48 min |
| May 22, 12:30 AM EDT | Areal Flood Warning | RAH | Anson, Stanly | 27 hr |
| May 22, 12:43 AM EDT | River Flood Warning | RAH | Cumberland | 63 hr |
| May 22, 1:31 AM EDT | Areal Flood Warning | RAH | Davidson | 9 hr |
| May 22, 4:32 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 58 min |
| May 22, 5:27 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Montgomery, Moore and 2 more | 63 min |
| May 22, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Lee, Sampson, Wayne | 67 min |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.